Jun 3, 2004
on may 6 I wrote to you about 'a promising start', I was diagnosed in february with a CD4 count of 54 and a viral load of 100000+ copies, after 6 weeks of combivir and efavirenz the cd4 count went up to 98 and the vl down to 248...today 6 weeks after these results, I had another lot of results, cd4 down to 75 and vl load down to 65...I had hoped that the cd4 count would rise significantly as the vl went down...I am 50 years old, 100% adherent and am frankly somewhat disappointed...does this indicate anything significant?..is this to be expected or am I expecting too much too soon...thanks for reading...
| Response from Dr. Young
Thanks for your follow up.
I'm not disappointed with your numbers-- your viral load change is what I focus on in the early weeks of treatment. For persons who start with high viral loads (>100,000 copies/ml), it can take quite a while to achieve the magical "undetectable" levels. If you look closely at your numbers, you've had a 99.94%, or over 3 log reduction in viral load-- outstanding performance.
CD4 cells take longer to respond, though I'd take a look at your CD4 percentage over the same period of time-- I'd bet that your percentage has probably increased. If not, make sure that your doctor considers whether there is anything else going on-- are your blood counts low? Could you have a secondary process, like MAC or drug toxicity to AZT or Bactrim?
Overall, it's my hunch that things are going well. Following CD4 absolute counts can be a roller coaster emotional experience, particularly for persons with very low counts. It's our collective experience that persons who have good viral load responses nearly always have commesurate increases in CD4-- up to 150 cells in the first year. Divided by month, you might only see 10-15 CD4 cell increases per month. So, stay with the program, talk to your doctor.
Thanks for reading, keep us posted. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.